Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Korean Soc Clin Toxicol > Volume 13(2); 2015 > Article
Effect of High Dose Insulin/Euglycemia Therapy for Acute Calcium Channel Blocker Intoxication: A Systematic Review
Jinmo Yang, Dong Ryul Ko, Taeyoung Kong, Young Seon Joo, Je Sung You, Sung Phil Chung
Journal of The Korean Society of Clinical Toxicology 2015;13(2):103-110
DOI: https://doi.org/
Published online: December 31, 2015
  • 83 Views
  • 0 Download
  • 0 Crossref
  • 0 Scopus
1Department of Emergency Medicine, Yonsei University College of Medicine
2Department of Emergency Medicine, Yonsei University College of Medicine
3Department of Emergency Medicine, Yonsei University College of Medicine
4Department of Emergency Medicine, Yonsei University College of Medicine
5Department of Emergency Medicine, Yonsei University College of Medicine
6Department of Emergency Medicine, Yonsei University College of Medicine

Purpose: The purpose of this study is to evaluate the effectiveness and the adverse events of high dose insulin/euglycemia therapy in acute calcium channel blocker (CCB) poisoning. Methods: We developed a systematic search strategy and applied it to 4 electronic reference databases. We searched medical journals as well as the bibliographies of relevant articles. All forms of literature relevant to human use of high dose insulin for acute CCB poisoning were included. The literature search was conducted by two investigators in August, 2015 with publication language restricted to English and Korean. Case reports were divided between CCB overdose alone and multi-drug overdose including CCB. The effect and adverse event of high dose insulin and clinical outcome of each case were analyzed. Results: Among 55 searched studies, 20 studies were included. A prospective study, a retrospective study, a systematic review study, and 17 case reports were identified. Case reports consisted of 11 CCB alone and 12 multidrug overdose cases including CCB. Although most cases described significant clinical improvements, one of them showed no beneficial effect. Several adverse events including hypoglycemia and hypokalemia were reported. No significant sequalae from adverse events was reported. Conclusion: Although there were many case reports demonstrating successful use of high dose insulin for CCB poisoning, the effect cannot be estimated due to a possibility of publication bias. Therefore, high dose insulin/euglycemia therapy might be considered adjunctive therapy in cases of CCB intoxication refractory for standard therapy.

Related articles

JKSCT : Journal of The Korean Society of Clinical Toxicology